Path hitting in acyclic graphs

Ojas Parekh, Danny Segev*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review


An instance of the path hitting problem consists of two families of paths, D and ℋ in a common undirected graph, where each path in ℋ is associated with a non-negative cost. We refer to D and ℋ as the sets of demand and hitting paths, respectively. When p ∈ ℋ and q ∈ D share at least one mutual edge, we say that p hits q. The objective is to find a minimum cost subset of ℋ whose members collectively hit those of D. In this paper we provide constant factor approximation algorithms for path hitting, confined to instances in which the underlying graph is a tree, a spider, or a star. Although such restricted settings may appear to be very simple, we demonstrate that they still capture some of the most basic covering problems in graphs. Our approach combines several novel ideas: We extend the algorithm of Garg, Vazirani and Yannakakis (Algorithmica, 18:3-20, 1997) for approximate multicuts and multicommodity flows in trees to prove new integrality properties; we present a reduction that involves multiple calls to this extended algorithm; and we introduce a polynomial-time solvable variant of the edge cover problem, which may be of independent interest.

Original languageEnglish
Pages (from-to)466-486
Number of pages21
Issue number4
StatePublished - Dec 2008
Externally publishedYes


  • Approximation algorithms
  • Edge cover
  • Edge dominating set
  • Linear programming
  • Primal-dual
  • Tree augmentation
  • Tree multicut


Dive into the research topics of 'Path hitting in acyclic graphs'. Together they form a unique fingerprint.

Cite this